Georgia, 2012

Flash Flood in Georgia, August 11, 2012

August 11, 2012 · NWS FFC · 1 event in 1 county or zone

Tropical moisture with dewpoint temperatures in the low to mid 70s prevailed over most of Georgia in advance of an upper level trough. An associated cold front ahead of the trough moved through Georgia producing numerous showers and scattered thunderstorms primarily over central and south sections of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Tropical moisture with dewpoint temperatures in the low to mid 70s prevailed over most of Georgia in advance of an upper level trough. An associated cold front ahead of the trough moved through Georgia producing numerous showers and scattered thunderstorms primarily over central and south sections of the state. Thunderstorms with heavy rain trained over central Toombs county with up to 6 inches of rain in around 4 hours. This caused flash flooding on some of the creeks and several private ponds overflowed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 7:09 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 11, 7:09 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
809 PM EDT SAT AUG 11 2012

.UPDATE...
FRONTAL BOUNDARY HAS PUSHED INTO CENTRAL GEORGIA...AND IS
GENERALLY DRAPED JUST SOUTH OF A LINE FROM COLUMBUS TO ATHENS.
THUNDERSTORMS STILL ACTIVE ACROSS THE FAR SE CORNER OF THE
CWA...AND HAVE ADJUSTED EVENING POPS TO ACCOUNT FOR THIS ACTIVITY
AS IT MOVES FURTHER EASTWARD OUTSIDE OUR FORECAST AREA. DEW POINTS
HAVE ALREADY DROPPED ACROSS NORTH GEORGIA...AND HAVE LOWERED
HOURLY GRIDS SLIGHTLY BASED OFF CURRENT OBS. DRYING CONDITIONS
STILL EXPECTED THROUGH THE SHORT TERM AND OVERALL FORECAST LOOKS
TO BE ON TRACK. NO ADDITIONAL UPDATES ARE PLANNED AT THIS TIME.

31

&&

.PREV DISCUSSION... /ISSUED 339 PM EDT SAT AUG 11 2012/

SHORT TERM /TONIGHT THROUGH MONDAY/...
THE SHORT TERM MODELS IN GOOD AGREEMENT.  THE UPPER LOW LIFTS INTO
CANADA...WITH THE SHORT WAVE PUSHING THE SURFACE FRONT INTO PORTIONS
OF SOUTH GEORGIA BY LATE TONIGHT.  CONVECTION AHEAD OF THE FRONT
WILL CONTINUE THIS AFTERNOON OVER PORTIONS OF MAINLY EAST CENTRAL
GEORGIA WHERE THE BETTER INSTABILITY IS LOCATED.  THERE IS ENOUGH
MOISTURE AVAILABLE THAT SHOWERS ARE POSSIBLE SOUTH OF A LAGRANGE TO
LEXINGTON LINE...HOWEVER EXPECT MOST OF THE STORMS TO BE EAST OF
INTERSTATE 75 THIS AFTERNOON AND EARLY EVENING.  AS WE LOSE
AFTERNOON HEATING AND THE FRONT PUSHES INTO SOUTH GEORGIA...POPS
WILL TAPER OFF TO SLIGHT CHANCE OVER EAST CENTRAL GEORGIA BY 10PM.
DRIER AIR NOTED ON OUR DOORSTEP...WITH DEWPOINTS IN THE MID 50S IN
TENNESSEE.  THIS DRIER AIR IS PROGGED TO PUSH INTO CENTRAL GEORGIA
THROUGH TOMORROW AFTERNOON. CLOUDS WILL CONTINUE TO SCATTER OUT WITH
MOSTLY CLEAR SKIES EXPECTED OVER MUCH OF THE FORECAST AREA BY
TOMORROW. THESE CLEAR SKIES WILL ALLOW OVERNIGHT LOWS TO DROP INTO
THE LOWER 60S TONIGHT AND AGAIN TOMORROW NIGHT...BUT SHOULD REMAIN
ABOVE RECORD VALUES.  GUIDANCE TEMPERATURES ARE WITHIN A FEW DEGREES
OF EACH OTHER...HAVE TAKEN A BLEND OF MAV/MET FOR AFTERNOON HIGHS
AND LEANED TOWARD TO COOLER MAV FOR OVERNIGHT LOWS.

ATWELL

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
NOT MUCH CHANGE TO THE EXTENDED FORECAST FROM THIS MORNING...JUST A
SLIGHT INCREASE IN POPS ON WEDNESDAY. 12Z GFS RUN CONTINUES TO SHOW
UNSEASONABLY DRY AIR OVER LARGE PORTIONS OF THE REGION WITH THE
UPPER LEVEL FORCING FROM SHORTWAVE TROUGHS STILL RIPPLING THROUGH.
UNCERTAIN OF WHETHER THE DRY AIR FROM THE GFS SOLUTION WILL
MATERIALIZE OVER NORTH AND CENTRAL GEORGIA. 00Z ECMWF AND 12Z NAM
BOTH HINT AT AVAILABLE MOISTURE AND FORCING FOR SHOWERS AND
THUNDERSTORMS. OTHERWISE...SEE PREVIOUS LONG TERM DISCUSSION.

PREV DISCUSSION... /ISSUED 254 PM EDT SAT AUG 11 2012/
LONG TERM...
A FAIRLY PROGRESSIVE FLOW WILL CONTINUE INTO THE LONG TERM WITH
THE WESTERLIES DIPPING INTO THE SOUTHEAST UNITED STATES AND A SERIES
OF WEAK SHORT WAVES MOVING THROUGH THE FLOW. EACH SHORT WAVE WILL
BRING A CHANCE OF SHOWERS/TSTORMS TO THE CWA. TIMING OF THESE WILL
BE DIFFICULT...ALTHOUGH IN THE BEGINNING OF THE LONG TERM THE GFS
AND ECMWF ARE IN AGREEMENT ON TIMING...JUST DIFFER ON STRENGTH.
THE OTHER PROBLEM ARE THE GUIDANCE TEMPS WHICH APPEAR TO BE TOO
COLD ON THE MIN TEMPS AND HAVE THEREFORE RAISED THEM BY A FEW
DEGREES.

RAG

CLIMATE...

RECORDS FOR 08-12

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 1925     73 1970     75 1934     61 1967
   KATL      98 1999     73 1940     80 1881     59 1890
                1957        1922
   KCSG     101 1999     81 2008     77 2010     65 1989
                            2004
   KMCN     102 1925     74 1919     77 1925     62 1967

RECORDS FOR 08-13

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 1925     72 1922     75 1926     56 1964
                                        1925
   KATL     100 2007     73 1992     80 1881     56 1964
                            1922
   KCSG      98 1995     82 1992     79 2010     61 1964
   KMCN     101 1999     80 1986     79 1925     59 1967
                1925

PREV DISCUSSION... /ISSUED 147 PM EDT SAT AUG 11 2012/
AVIATION...
18Z UPDATE...
AS THE COLD FRONT WORKS ITS WAY SOUTHWARD THROUGH THE FORECAST
AREA. WINDS WILL GENERALLY OUT OF THE NORTHWEST BEHIND THE FRONT
WITH SOUTH TO SOUTHWEST WINDS AHEAD OF IT. ALL TAF SITES SHOULD
HAVE WEST TO NORTHWEST WINDS AFTER 02Z...WITH SPEEDS 5KTS OR LESS.
WINDS WILL REMAIN NORTHWEST SUNDAY WITH SPEEDS AROUND 5KTS.
NORTHWEST FLOW WILL BRING DRIER AIR ACROSS THE AREA...WITH
CLEARING SKIES THROUGH THE OVERNIGHT. SCATTERED SHOWER WILL MAINLY
IMPACT MCN TAF 18-22Z BEFORE MOVING OFF TO THE EAST.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM TO HIGH ALL ELEMENTS.

ATWELL

&&

.AVIATION...
00Z UPDATE...
CONVECTION SOUTH OF TAF SITES THIS EVENING...AND WILL NO LONGER BE
A CONCERN THROUGH THE TAF VALID PERIOD. DRY AIR MASS WILL KEEP
SKIES GENERALLY CLEAR...THOUGH AREAS NEAR CSG...MCN...AND AHN THAT
SAW RAIN EARLIER TODAY COULD SEE SOME REDUCED VSBYS 06-12Z.
OTHERWISE...WINDS WILL BE NW AT 2-5KTS OVERNIGHT...THEN 6-8KTS
DURING THE DAY.

//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  87  66  93 /  10   0   5   5
ATLANTA         65  87  65  91 /  10   0   5   5
BLAIRSVILLE     59  84  60  85 /   5   5  10  10
CARTERSVILLE    58  86  59  91 /   5   5  10  10
COLUMBUS        68  91  68  93 /  20   0   5   5
GAINESVILLE     63  86  66  89 /  10   5  10  10
MACON           69  91  64  93 /  30   0   5   5
ROME            58  87  57  93 /   5   5  10  10
PEACHTREE CITY  61  86  57  92 /  10   0   0   5
VIDALIA         74  91  70  94 /  80   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....41
AVIATION...31
Hazardous weather outlook, Aug 11, 4:21 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT SAT AUG 11 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-122130-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
521 PM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL GEORGIA THIS EVENING.

.SYNOPSIS...
A COLD FRONT WAS PUSHING INTO NORTH GEORGIA LATE DURING THE
AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE STATE OVERNIGHT
BRINGING DRIER AND MORE STABLE AIR.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DISCUSSION...
THE ATMOSPHERE ACROSS NORTH GEORGIA WILL SLOWLY STABILIZE THIS
EVENING WHICH WILL ALSO DIMINISH THE THREAT OF THUNDERSTORMS.
HOWEVER ACROSS CENTRAL GEORGIA...THE ATMOSPHERE WILL BE
MARGINALLY UNSTABLE AHEAD OF THE COLD FRONT. DUE TO LOSS OF
DAYTIME HEATING AND LIMITED INSTABILITY THE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY...AND
THEN AGAIN THURSDAY AND FRIDAY...AS A SERIES OF WEAK UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION. AT THIS TIME SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 11, 1:52 PM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT SAT AUG 11 2012

GAZ062-111900-
252 PM EDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN WARREN COUNTY UNTIL 300 PM EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WARRENTON...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WARREN COUNTY THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE NORWOOD...CAMAK...WARRENTON AND MESENA. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3333 8269 3347 8276 3354 8262 3341 8254
      3337 8254
TIME...MOT...LOC 1851Z 248DEG 20KT 3344 8265
Special weather statement, Aug 11, 3:46 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 PM EDT SAT AUG 11 2012

GAZ086-112115-
446 PM EDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS AND FREQUENT
LIGHTNING IN EMANUEL COUNTY UNTIL 515 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SWAINSBORO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS EMANUEL
COUNTY THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE MODOC...LEXSY...DELLWOOD...SWAINSBORO...SUMMERTOWN...GEORGE L
SMITH STATE PARK...TWIN CITY...CANOOCHEE AND GARFIELD.

&&

LAT...LON 3255 8202 3254 8204 3255 8208 3251 8215
      3246 8218 3242 8230 3273 8242 3279 8213
      3266 8208 3261 8200
TIME...MOT...LOC 2045Z 245DEG 19KT 3260 8226

The radar

The Robins AFB radar (KJGX), 111 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Toombs

When
August 11, 7:30 PM EST to 11:45 PM EST
Where
Toombs County, 0.69 mi N of Santa Claus to 1.5 mi SSW of Santa Claus
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.180, -82.330

Several private ponds overflowed and washed out a few secondary dirt roads 1 to 2 miles east of Santa Claus. A pond overflowed and caused erosion damage to Ben Roy McLeandon Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408689.